It is crucial to keep yourself and your loved ones safe during the COVID-19 outbreak. Yet addiction may pose even a higher danger than the virus.

Learn about recovery during the pandemic:

Ecstasy Overdose: Signs, Symptoms And Treatment

overdose from ecstasy drug

Important InformationThis information is for educational purposes only. We never invite or suggest the use, production or purchase of any these substances. Addiction Resource and it’s employees, officers, managers, agents, authors, editors, producers, and contributors shall have no direct or indirect liability, obligation, or responsibility to any person or entity for any loss, damage, or adverse consequences alleged to have happened as a consequence of material on this website. See full text of disclaimer.

Table of Contents

Signs Of An Ecstasy Overdose

Ecstasy is a stimulant and a hallucinogen at the same time. As such, it can cause high levels of energy, seizures, increased heart rate, depression and distorted perception. The leading causes of death are related to intoxication due to a cocktail of drugs, hyperthermia or low sodium levels in the blood. In the case of an overdose, call 911.

MDMA Overdose Symptoms

Sometimes it’s hard to spot the warning symptoms of an ecstasy overdose as a person might be too overwhelmed by its effects, such as euphoria, high levels of energy and distorted perception. The risk of an ecstasy overdose is greater when the drug is combined with other popular club substances, such as alcohol, marijuana or cocaine, which can lead to intoxication. In fact, data reveals that 70% of all ecstasy overdose ER visits include the mix with other drugs.

Help Line Woman

Hope Without Commitment

Find the best treatment options.
Call our free and confidential helpline

Most private insurances accepted

Marketing fee may apply

Ecstasy Effects On The Brain

The use of MDMA results in the release of three chemicals in the brain: serotonin, dopamine, and norepinephrine.
Mainly due to its effects on the serotonin levels, when the drug wears off, one can feel:

  • Depressed
  • Agitated
  • Scared

Panic attacks are also a common sign of an overdose. Thus, all these symptoms can lead to suicidal thoughts and real attempts.

Ecstasy Side Effect The Body

Ecstasy leads to many dangerous changes in the body functioning:

  • Tremors
  • Seizures
  • Loss of consciousness
  • Inability to sweat or urinate
  • Variations in the heart rhythm

Maybe one of the biggest signs of an overdose is the dangerous increase in body temperature. Overall, it can lead to severe heart and kidney damage, which can be lethal.

Ecstasy Lethal Amount

Ecstasy
As previously stated, an ecstasy overdose often happens due to the combination of many different drugs coupled with exhaustion. The usual dose is between 80 and 160 mg. However, users claim that a lethal dose is above 0.5 gr. Remember, though, that it all depends on some individual differences, the quality of the product and the history of use.
It’s impossible to the totally safe.

Ecstasy & Death

If any signs of an ecstasy overdose are noted, call 911 immediately. Meanwhile, make sure to:

  • Hyperthermia – High body temperature can damage many organs and lead to death. Heatstroke is often worsened by the club environment, characterized by many people and lack of fresh air (street parties are not an exception).
  •  Heart attack – High levels of energy and an increase in the heart and the blood rate may result in a heart attack, especially for users with existing health conditions.
  • Hyponatremia –MDMA abuse leads to dehydration, an overdose can lead to hyponatremia, which is the excessive amount of water in the body, and death.  MDMA makes the user thirsty but at the same time leads to water retention (no sweating or urinating). As a consequence, the user might continue drinking water, which can result in a fatal decrease in sodium levels in blood.

Ecstasy Overdose Treatment: Goodbye, Molly!

If any signs of an ecstasy overdose are noticed, call 911 immediately! Meanwhile, make sure to:

  • Provide a safe environment
  • Drink water (but not too much water) or even better electrolyte replacement drinks
  • Apply cooling patches if possible
  • The hospital treatment in the case of an overdose might include:
  • Providing oxygen
  • Monitoring the heart
  • Performing gastrointestinal decontamination
  • Intubation
  • Maintaining the right body temperature
  • Using benzos in the case of severe shivering

A user suffering an Ecstasy overdose needs the right treatment options. There are many rehabilitation facilities, so it’s easy to find the right one that will suit needs, finances, and location. For more information, check the treatment page.

Sources
  1. Ramcharan S. et al. Survival after massive ecstasy overdose. Journal of Toxicology: Clinical Toxicology. 1998; 36(7):727-31. https://www.ncbi.nlm.nih.gov/pubmed/9865243.
  2. A fatal case of Ecstasy poisoning. Paediatrics & Child Health. 2001; 6(7): 491. doi:10.1093/pch/6.7.491. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2807764/.
  3. Centers for Disease Control and Prevention. Ecstasy Overdoses at a New Year’s Eve Rave. Morbidity and Mortality Weekly Report. 2010; 59(22); 677-681. https://www.cdc.gov/mmwr/preview/mmwrhtml/mm5922a1.htm.
Medically Reviewed By Michael Espelin APRN
Isaak Stotts

About Author

Isaak Stotts, LP

Isaak Stotts is an in-house medical writer in AddictionResource. Isaak learned addiction psychology at Aspen University and got a Master's Degree in Arts in Psychology and Addiction Counseling. After graduation, he became a substance abuse counselor, providing individual, group, and family counseling for those who strive to achieve and maintain sobriety and recovery goals.

Comments

Leave a comment